Hail, Butler
- When
- August 21, 1:07 PM EST
- Where
- Butler County, 2.76 mi S of West Liberty
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -80.050
Thunderstorms developed ahead of a cold front moving across the upper Ohio Valley. A few of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms developed ahead of a cold front moving across the upper Ohio Valley. A few of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 12:37 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 137 PM EDT SUN AUG 21 2011 .SYNOPSIS... A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON. HIGH PRESSURE WILL THEN PROVIDE DRY AND COMFORTABLE WEATHER FOR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... 18Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO ACCOUNT FOR THE LATEST RADAR AND SKY TRENDS. AT THE SURFACE, A 1009MB LOW IS LOCATED ACROSS ONTARIO WITH A COLD FRONT EXTENDING SOUTHWEST OF THIS FEATURE ACROSS ACROSS NORTHWEST PA AND INTO CENTRAL OHIO. SCATTERED CONVECTION HAS DEVELOPED ALONG AND AHEAD OF THE FRONT. TODAY...THE COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA, WITH INCREASING INSTABILITY AND WIND SHEAR ALONG THE FRONT ALLOWING FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE BOUNDARY. HRRR/WRF-NMM SOLUTIONS CONTINUE TO SUPPORT POPS INCREASING TO LIKELY ALONG AND AHEAD OF THE FRONT THIS AFTERNOON. TEMPERATURE FORECAST IS DEPENDENT ON BREAKS IN CLOUD COVERAGE TODAY, LEANING CLOSER TO THE WARMER MAV GUIDANCE. HIGHS WILL RANGE FROM THE UPPER 70S ACROSS THE I-80 CORRIDOR AND EASTERN RIDGES TO THE LOWER 80S ELSEWHERE. RUC FORECAST INDICATES A MODERATE INSTABILITY (1500-2000 J/KG SBCAPE) AND MODERATE SHEAR ENVIRONMENT (40-45KTS 0-6KM BULK SHEAR) ENVIRONMENT. WITH SOME BREAKS IN CLOUD COVERAGE, BELIEVE INSTABILITY CAN BE ATTAINED AND THAT THERE IS A SEVERE THREAT INTO THE LATE AFTERNOON ACROSS THE AREA. THE STORM PREDICTION CENTER HAS THE AREA HIGHLIGHTED IN A SLIGHT RISK, AND CONCUR THAT THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. TONIGHT...THE COLD FRONT WILL SLIDE SOUTHEAST OF THE AREA AND BROAD MID-LEVEL TROUGH WILL SWING ACROSS THE UPPER OHIO VALLEY. THUNDERSTORMS WILL MOSTLY COME TO AN END AFTER 00Z, WITH LINGERING SHOWERS DIMINISHING MOSTLY BY 06Z. COLD AIR ADVECTION IN THE WAKE OF THE FRONT WILL ALLOW FOR A COOLER NIGHT. OVERNIGHT LOWS ARE CLOSE TO A MAV/MET BLEND, RANGING FROM THE MID 50S FOR AREAS NORTH AND EAST OF PITTSBURGH TO THE UPPER 50S FOR AREAS SOUTH AND WEST. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THE MID-LEVEL TROUGH WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS TO LINGER ALONG THE I-80 CORRIDOR ON MONDAY. OTHERWISE, THERE IS STRONG MODEL AGREEMENT THAT HIGH PRESSURE WILL BUILD IN FROM THE WEST AND ALLOW FOR DRY AND COOLER WEATHER TO START THE WEEK. HIGH TEMPS WILL BE AROUND 5 DEGREES BELOW NORMAL EACH DAY. STRONG RADIATIONAL COOLING ON MONDAY NIGHT WILL ALLOW FOR LOWS AROUND 10 DEGREES BELOW NORMAL. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... REGION WILL REMAIN IN A PROGRESSIVE WEST TO NORTHWEST FLOW ALOFT THROUGH THE PERIOD WITH MODELS IN OVERALL AGREEMENT OF PATTERN. COLD FRONT WILL APPROACH UPPER OHIO VALLEY LATER WEDNESDAY AND CROSS REGION THURSDAY WITH CHC POPS. HIGH PRESSURE THEN BUILD IN FOR LATE WEEK INTO THE WEEKEND. STARTED WITH HPC PROGS AND ADJUSTED TIMING OF FRONT FOR THURSDAY TO PUSH FRONT SOUTH OF REGION MORE QUICKLY BY THURSDAY NIGHT. OTHERWISE NO SIGNIFICANT DIFFERENCES FROM HPC AND THIS APPEARS IN LINE WITH 12Z MODEL RUNS. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SCATTERED CONVECTION ACROSS REGION AHEAD OF WIND SHIFT ACROSS CENTRAL OHIO AT 18Z WITH POSSIBLE IFR AT TERMINALS INTO LATE AFTERNOON. FRONT WILL SWEEP ACROSS REGION THIS EVENING ENDING SHOWERS AND STORMS WITH LOWER DEW POINTS AND GENERAL CLEARING OVERNIGHT. PATCHY MVFR FOG STILL POSSIBLE BUT ONLY MENTIONED AT ZZV AND DUJ AT THIS TIME. SURFACE HIGH WILL BRING VFR MONDAY AND MONDAY NIGHT. OUTLOOK /TUESDAY THROUGH FRIDAY/... EXCEPT FOR POSSIBLE RESTRICTIONS FROM FOG EARLY MORNING, EXPECT PREVALENT VFR INTO LATE WEDNESDAY. PREFRONTAL THUNDERSTORMS MAY PRODUCE RESTRICTIONS BY WEDNESDAY NIGHT AND COLD FRONT MOVING ACROSS REGION WILL BRING A BETTER CHANCE FOR RESTRICTIONS THURSDAY. GENERAL VFR UNDER SURFACE HIGH FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1103 AM EDT SUN AUG 21 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-221515- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1103 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EDT SUN AUG 21 2011
OHZ068-069-WVZ012-211330-
MONROE OH-NOBLE OH-WETZEL WV-
833 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE...SOUTHERN
MONROE AND WESTERN WETZEL COUNTIES...
AT 831 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HARRIETTSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
HARRIETTSVILLE... GRAYSVILLE... ANTIOCH...
FLY... HANNIBAL... WILEYVILLE...
PORTERS FALLS... PINE GROVE... NEW MARTINSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3959 8086 3958 8089 3960 8095 3954 8104
3957 8105 3957 8126 3960 8128 3959 8129
3959 8139 3963 8143 3963 8146 3970 8148
3967 8067 3947 8068 3947 8071SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SUN AUG 21 2011
PAZ022-023-211730-
ARMSTRONG PA-INDIANA PA-
1242 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ARMSTRONG AND WEST
CENTRAL INDIANA COUNTIES...
AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LEECHBURG...MOVING
EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
APOLLO... CROOKED CREEK LAKE PARK...
ELDERTON... SHELOCTA... HOMER CITY...
INDIANA...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4052 7915 4054 7953 4057 7957 4060 7955
4061 7959 4063 7959 4063 7961 4066 7964
4068 7967 4068 7968 4073 7967 4074 7914SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT SUN AUG 21 2011
OHZ041-211800-
COLUMBIANA OH-
133 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIANA COUNTY...
AT 128 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
GUILFORD LAKE STATE PARK...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
GUILFORD LAKE STATE PARK... SALEM...
LEETONIA... LISBON... COLUMBIANA...
EAST PALESTINE... BEAVER CREEK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4091 8081 4091 8079 4090 8078 4090 8054
4069 8054 4077 8103 4091 8100 4091 8082
WOODRUMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT SUN AUG 21 2011
PAZ013-014-211830-
BUTLER PA-LAWRENCE PA-
147 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND CENTRAL
LAWRENCE COUNTIES...
AT 145 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEW CASTLE...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
NEW CASTLE... HARLANSBURG... MCCONNELLS MILL...
MORAINE STATE PARK... SLIPPERY ROCK... BUTLER...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4110 7987 4086 7987 4092 8040 4106 8038
4108 8011 4107 8009 4108 8008
WOODRUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 4 N PROSPECT 40.96N 80.05W
08/21/2011 E1.25 INCH BUTLER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1101108The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported trees down in and around Slickville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334943, 334944, 334945, 334946, 334948, 334952, 334955.